Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 123, NWS Twin Cities, MN

September 4, 2014Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 4, 2014, 5:14 AM CDT for Morrison County, Todd County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 5:14 AM CDT (10:14 UTC)
Expired
Sep 4, 2014, 5:49 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 5:02 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS53 KMPX 041014
SVRMPX
MNC097-153-041100-
/O.NEW.KMPX.SV.W.0123.140904T1014Z-140904T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 AM CDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORRISON COUNTY IN CENTRAL MINNESOTA...
  NORTHERN TODD COUNTY IN CENTRAL MINNESOTA...

* UNTIL 600 AM CDT

* AT 512 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WADENA...AND
  MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STAPLES...PHILBROOK AND MOTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4636 9471 4635 9464 4631 9455 4634 9443
      4630 9435 4625 9435 4623 9438 4615 9434
      4629 9517 4636 9517 4637 9515 4638 9475
TIME...MOT...LOC 1014Z 271DEG 50KT 4644 9507

HAIL...<.75IN
WIND...60MPH

$$

BORGHOFF
2 follow-up statements
276 
WWUS53 KMPX 041040
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 AM CDT THU SEP 4 2014

MNC097-153-041100-
/O.CON.KMPX.SV.W.0123.000000T0000Z-140904T1100Z/
MORRISON MN-TODD MN-
540 AM CDT THU SEP 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TODD AND NORTHWESTERN MORRISON COUNTIES UNTIL 600 AM CDT...

AT 538 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF STAPLES AIRPORT...AND MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN MORRISON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4620 9439 4632 9489 4638 9484 4638 9475
      4636 9471 4635 9464 4631 9455 4634 9443
      4630 9435 4625 9435 4623 9438 4622 9438
TIME...MOT...LOC 1040Z 271DEG 46KT 4643 9462

HAIL...<.75IN
WIND...60MPH

$$

BORGHOFF
121 
WWUS53 KMPX 041049
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 AM CDT THU SEP 4 2014

MNC097-153-041058-
/O.CAN.KMPX.SV.W.0123.000000T0000Z-140904T1100Z/
MORRISON MN-TODD MN-
549 AM CDT THU SEP 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND NEW 
WARNINGS WILL LIKELY BE ISSUED SHORTLY. 

LAT...LON 4620 9439 4632 9489 4638 9484 4638 9475
      4636 9471 4635 9464 4631 9455 4634 9443
      4630 9435 4625 9435 4623 9438 4622 9438
TIME...MOT...LOC 1048Z 271DEG 46KT 4643 9447

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:25 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 4, 3:25 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT THU SEP 4 2014

MAIN CONCERNS WITH THIS PERIOD ARE THE FORWARD PROPAGATING MCS THAT
IS EXPECTED TO DEVELOP AND RACE ACROSS CENTRAL MN EARLY THIS
MORNING. THIS WILL BE FOLLOWED BY HOT AND HUMID TEMPERATURES ACROSS
EASTERN MN AND WESTERN WI...WITH A FEW SHOWERS AND THUNDERSTORMS
POSSIBLE BY LATE AFTERNOON. MEANWHILE A SEASONABLY STRONG COLD FRONT
WILL PUSH THROUGH THE REGION AND BRING BREEZY NORTHWESTERLY WINDS
OVERNIGHT ALONG WITH COOL/DRY AIR.

THE FIRST ORDER OF DISCUSSION IS THE SEVERE WEATHER THREAT THIS
MORNING RELATED TO THE CONVECTION ACROSS NORTH DAKOTA. HIRES MODELS
SUCH AS THE HRRR AND 00/03Z RUNS OF THE HOPWRF ARE IN REMARKABLE
AGREEMENT THAT THIS CONVECTION WILL INTENSIFY AS IT MOVES INTO
WESTERN MINNESOTA AND DEVELOP INTO A BOW ECHO. THIS STORM MODE SEEM
VERY PLAUSIBLE CONSIDERING THE ORIENTATION OF THE DEEP LAYER SHEAR
VECTORS IN RELATION TO THE WARM FRONT AND MUCAPE GRADIENT...SO
INCLUDED DAMAGING WINDS IN THE FORECAST ACROSS THE FAR NORTHERN TIER
OF COUNTIES. THE HRRR SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING
CONVECTION...AND IT KEEPS THE MAJORITY OF THE FORECAST PRECIP NORTH
OF THE CWA. HOWEVER BASED ON THE ACTUAL LOCATION OF THE WARM FRONT
STILL THINK THERE IS LEGITIMATE RISK ALONG AND NORTH OF A LINE FROM
ALEXANDRIA MN TO RICE LAKE WI.

AS THE COLD POOL BECOMES WELL ESTABLISHED THIS CONVECTION WILL RACE
EASTWARD. MEANWHILE THE UPPER LEVEL WAVE AND SURFACE LOW WILL SLOWLY
MAKE THEIR WAY INTO NORTHERN MN ALLOWING THE WARM SECTOR TO
DESTABILIZE THROUGHOUT THE DAY ON THURSDAY. DEPENDING ON THE
RESIDUAL CLOUD COVER...AFTERNOON HIGH TEMPS COULD EASILY CLIMB INTO
THE 90S ACROSS SOUTHEASTERN MN AND WESTERN WI. FOR NOW DID NOT GO
MUCH ABOVE GUIDANCE SINCE SHOWERS AND THUNDERSTORMS COULD DEVELOP
ALONG THE TRAILING COLD FRONT LIMITING THE DIABATIC HEATING. A FEW
OF THESE STORMS ARE LIKELY TO BE SEVERE AS FORECAST SOUNDINGS
SHOW NEARLY 4000J/KG OF CAPE BY LATE AFTERNOON AND AROUND 30KTS OF
DEEP LAYER SHEAR ALONG AND EAST OF THE MN/WI BORDER.

THIS AFOREMENTIONED COLD FRONT IS THE LAST REAL AREA OF INTEREST.
AGAIN FORECAST SOUNDINGS SHOW STRONG COLD AIR ADVECTION IN THE WAKE
OF THE FRONT. THIS WILL KEEP THE BOUNDARY LAYER WELL MIXED WITH
NORTHWESTERLY WIND GUSTS OF 20 TO 30MPH EXPECTED TO PREVAIL AFTER
DARK. THEREFORE INCREASED THE WINDS THURSDAY NIGHT...AND USED LESS
BIAS-CORRECTED GRIDS FOR OVERNIGHT LOWS SINCE THE TEMPERATURES
SHOULD BE RATHER UNIFORM. ALSO RAISED CLOUD COVER SINCE SOUNDINGS
SHOW SATURATION ABOVE THE BOUNDARY LAYER.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU SEP 4 2014

THE FIRST HALF OF THE LONG TERM LOOKS RATHER QUIET. THERE WILL BE
A SPLIT FLOW PATTERN DEVELOPING WITH THE SUBTROPICAL JET TO THE
SOUTH KEEPING THE HEAT CONFINED TO THE SOUTHERN STATES...AND THE
POLAR JET ACROSS CENTRAL CANADA KEEPING THE UNSEASONABLY COOL AIR
TO THE NORTH - AT LEAST FOR THE TIME BEING. SURFACE HIGH PRESSURE
WILL GUARANTEE MOSTLY CLEAR SKIES THROUGH SUNDAY NIGHT.

THINGS BECOME A BIT MORE COMPLEX NEXT WEEK AS THE POLAR JET
BEGINS TO SINK SOUTH. A MORE ACTIVE PATTERN IS IN THE OFFING WITH
SEVERAL DISTURBANCES SKIRTING ALONG THE NORTHERN TIER OF THE U.S.
HOWEVER...WITH THE SUBTROPICAL JET REMAINING SOUTH IT DOES NOT
APPEAR ANY OF THESE DISTURBANCES WILL HAVE A WHOLE LOT OF MOISTURE
TO WORK WITH. THEREFORE KEPT POPS IN THE CHC RANGE.

EVENTUALLY THE JETS WILL PHASE AND CARVE OUT A DEEP TROUGH OVER
CANADA AND THE NORTHERN U.S. SOME TIME DURING THE MIDDLE OF NEXT
WEEK. THE MUCH COOLER TEMPS ACCOMPANYING THIS TROUGH SHOULD MARK
THE FIRST CRACK AT AUTUMN WEATHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1057 PM CDT WED SEP 3 2014

CONVECTION WILL AFFECT KEAU AT THE START OF THE TAF PERIOD...AND
THEN A LULL IN THE ACTIVITY IS EXPECTED WITH LOWERING CIGS
BECOMING THE PRIMARY CONCERN UNTIL THE NEXT BATCH OF SHOWERS AND
THUNDERSTORMS APPROACHES FROM THE WEST. NAM AND GFS GUIDANCE PROG
EXTENSIVE IFR CIGS TO DEVELOP OVERNIGHT...HOWEVER...TRENDS HAVE
NOT BEEN SUPPORTING THAT THEORY THUS FAR. SO...WILL LEAN TOWARD
THE 04.02Z RAP13 0.5 KM AGL CONDENSATION PRESSURE DEFICIT
PROG...WHICH BOTTLES THE MVFR/IFR CIGS OVER CENTRAL MN JUST NORTH
OF THE WARM FRONT. THIS MEANS THE MOST NOTABLE CIG REDUCTIONS
WOULD BE EXPERIENCED AT KAXN AND KSTC...POSSIBLY ARCING DOWN
TOWARD KRNH AND KEAU. KMSP WOULD BE ON THE EDGE...SO HAVE GONE A
BIT MORE OPTIMISTIC WITH CIGS THERE...BUT STILL FEATURE A PERIOD
OF MVFR/IFR OVERNIGHT. IN ADDITION TO CIGS...ANOTHER CONCERN IS
THE POTENTIAL FOR CONVECTION TO DEVELOP OVERNIGHT OVER THE DAKOTAS
AND SPREAD EASTWARD INTO THE AREA DURING THE EARLY MORNING HOURS
ON THURSDAY. RIGHT NOW THINK KAXN AND KSTC ARE THE MOST
SUSCEPTIBLE TO EXPERIENCING SAID ACTIVITY...BUT CONFIDENCE ON
DEVELOPMENT IS ADMITTEDLY LOW. THINK ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AS THE COLD FRONT MOVES ACROSS THE
AREA. HAVE INCLUDED PROB30S AS CONFIDENCE IN TIMING/COVERAGE IS
LOW. EAST/SOUTHEAST WINDS SHIFT TO NORTHWEST ON THURSDAY IN THE
WAKE OF THE FRONT...AND BECOME GUSTY.

KMSP...
HAVE GONE A BIT MORE OPTIMISTIC WITH CIGS OVERNIGHT...BUT STILL
THINK CIGS WILL DIP BELOW 1700 FT OVERNIGHT...WITH MVFR BR
POSSIBLE AS WELL. COULD SEE A FEW SHOWERS APPROACHING THE FIELD
AFTER DAYBREAK /WITH DAKOTAS ACTIVITY WANING AS IT
APPROACHES/...BUT A SLIGHTLY HIGHER PROBABILITY WILL BE WITH THE
COLD FRONT AFTER 21Z.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10G15 KTS.
SAT...VFR. WINDS W 5-10 KTS.
SUN...VFR. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Sep 4, 3:32 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 AM CDT THU SEP 4 2014

MNZ041>045-047>053-WIZ014>016-027-050845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-POLK-BARRON-RUSK-CHIPPEWA-
332 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING NORTH OF
THE INTERSTATE 94 CORRIDOR. SOME STORMS WILL BE STRONG TO
SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT.

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA
AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ054>070-073>078-082>085-091>093-WIZ023>026-028-050845-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
332 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA
AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:22 PM CDTSpecial Weather StatementMPXChisago, Isanti53 min
Sep 3, 7:44 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti46 min
Sep 4, 6:05 AM CDTSevere Thunderstorm WarningMPXDouglas, Morrison, Todd55 min
Sep 4, 6:50 AM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison55 min
Sep 4, 7:21 AM CDTSevere Thunderstorm WarningMPXKanabec39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.